Illinois, 2015Flood in Illinois, May 11 to 12, 2015
May 11 to 12, 2015 · NWS LSX · 1 event in 1 county or zone
Clinton County Illinois had received about 5 inches of rain since May 9th. Numerous creeks and rivers were flooding, including Sugar Creek south southwest of Damiansville, IL.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clinton County Illinois had received about 5 inches of rain since May 9th. Numerous creeks and rivers were flooding, including Sugar Creek south southwest of Damiansville, IL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 11, 6:08 AM CST, 52 minutes earlier.
Area forecast discussion, May 11, 6:08 AM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
708 AM CDT Mon May 11 2015
.SHORT TERM: (Through Late This Afternoon)
ISSUED AT 337 AM CDT MON MAY 11 2015
Wound up and stacked up low centered over South Dakota is
producing one final round of rain with embedded thunderstorms over
the area. The trailing cold front stretches from just east of
Kirksville to Moberly, to Sedalia and southwest to Springfield at
300 AM. Rain will end from west to east today as the front moves
through and drier air filters in to the region from the northwest.
Latest guidance suggests that the steady rain will be done before
noon...perhaps as early as 900-1000 AM. Forecast soundings do
continue to show 200-500 J/Kg of CAPE lingering in the afternoon
along and east of the Mississippi and south of the I-70 corridor
before the deeper dry air moves in. Cannot totally rule out some
isolated showers or even a thunderstorm during the
afternoon...primarily over southeast Missouri into south central
Illinois, but feel the potential for any strong/severe storms is
pretty low. Gradient winds look fairly strong this afternoon with
sustained wind around 15-18kts and gusts perhaps up to 30kts.
Should have some diurnal rise in temperatures today, though highs
will likely be around 10-15 degrees cooler today than they were on
Sunday.
Carney
.LONG TERM: (Tonight through Sunday)
Issued at 337 AM CDT Mon May 11 2015
For Tuesday and Wednesday, NW flow initially will transition to a
building RIDGE overhead from the southeast CONUS. The much drier
column and lack of upper level disturbances or surface fronts during
this period will give us a rare two-day dry period. Temps should
actually be a bit below average with cool nighttime mins in the 40s,
but did prefer the warmer MOS for daytime maxes with mainly low-mid
70s.
The RIDGE aloft on Thursday will then gradually transition back to
an active SW flow aloft pattern for next weekend. This period will
begin right off with a strong upper level disturbance on Thursday
that should mainly track to the W and N, and then eventually settle
into something that looks very similar to what we are dealing with
right now. Very hard to find any dry periods here or anything below
Climo PoPs [25-30%] for that matter, given we are in the wettest
month of the year, with a model preference for a favorable synoptic
pattern of SW flow aloft and a surface frontal boundary in the
vicinity for much of it. Temps will make a return back to above
average for next weekend.
TES
&&
.AVIATION: (For the 12z TAFs through 12z Tuesday Morning)
Issued at 641 AM CDT Mon May 11 2015
A large area of rain with a few embedded thunderstorms continues
to move across the area. Pockets of MVFR ceilings/visibilities
will continue to affect the area as the rain proceeds to the east
at about 25kts. A cold front behind this area of rain is moving
through central Missouri and west central Illinois. The front will
be what ultimately brings the precipitation chances to the end as
it moves through the area this morning into early afternoon. Some
scattered MVFR ceilings are being reported just behind the front
in central Missouri and west central Illinois, but expect these
ceilings to rise to VFR by 13-14Z. Wind will increase behind the
front his afternoon, especially in northeast Missouri and west
central Illinois. Sustained west wind of 12-18kts with gusts to 30
are possible before sunset. Dry, VFR conditions are expected
tonight into Tuesday
Specifics for KSTL:
Expect rain to clear Lambert within the next hour. A band of MVFR
ceilings has developed within the last 60-90 minutes along and
behind the cold front which will pass through Lambert later this
morning. Think that these ceilings will lift to VFR range before
they get to Lambert...but am not positive this will happen, so
there may be a brief period of 2000-3000ft ceilings between 14-17Z
this morning. Wind will increase from the west to 12-15kts with
gusts to around 25kts this afternoon. Expect VFR conditions with
diminishing wind this evening.
Carney
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, May 11, 4:54 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
554 AM CDT MON MAY 11 2015
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121315-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
554 AM CDT MON MAY 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL CONTINUE TODAY...MAINLY DURING THE MORNING
HOURS AND ESPECIALLY FOR THE SAINT LOUIS METRO AREA AND AREAS TO
THE SOUTH AND EAST. ISOLATED STRONG STORMS ARE POSSIBLE...MAINLY
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS...FOR AN AREA
NEAR AND EAST OF A LINE FROM SALEM ILLINOIS FARMINGTON MISSOURI.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS BEGINNING LATE WEDNESDAY NIGHT
AND CONTINUING EACH DAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
TES
In the hours before
Local storm report, May 11, 5:57 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 AM CDT MON MAY 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 AM HEAVY RAIN BECKEMEYER 38.61N 89.43W
05/11/2015 M2.70 INCH CLINTON IL TRAINED SPOTTER
RAINFALL TOTAL SINCE LAST EVENING. 5.30 INCHES SINCE
FRIDAY.
&&
GOSSELINFlood, Clinton
- When
- May 11, 7:00 AM CST to May 12, 4:00 PM CST
- Where
- Clinton County, 1.9 mi SW of Damiansville to 1.65 mi SSW of Damiansville
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.498, -89.640
Sugar Creek was in flood after the area received up to 5 inches of rain in 3 days. Where Sugar Creek crosses Airport Road, it was at least 2 to 3 feet deep. The road was closed with a sign denoting this. However, a 28 year old man in a GMC Sierra pickup truck drove into the flood waters around 530 am on May 12th and was swept about 75 yards down stream. A witness saw this happen and called 911. It took about 6 hours before they found his truck submerged in about 8 to 10 feet of water 75 yards south of Airport Road. He was pronounced dead at the scene.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Clinton | 2015-05-12 | 28 | Male | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, May 11, 20151 death · 1 event
- Flash Flooding and Hail in Texas, May 11 to 12, 2015$2.2 million · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Texas, May 11 to 12, 2015$725,000 · 70 kt wind · 22 events
- Damaging Winds in Ohio, May 11, 2015$553,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Ohio, May 11, 2015$103,000 · 58 kt wind · 36 events
- Damaging Winds in Ohio, May 11, 2015$276,000 · 55 kt wind · 9 events
- Damaging Winds in Pennsylvania, May 11, 2015$238,000 · 56 kt wind · 6 events
- Damaging Winds in Pennsylvania, May 11, 2015$76,000 · 50 kt wind · 22 events
- Flash Flood in New York, May 11, 2015$100,000 · 1 event
- Damaging Winds in Indiana, May 11, 2015$76,000 · 61 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 201557 kt wind · 46 events
- Damaging Winds in New York, May 11, 2015$70,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588982.